Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 124, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 20, 2008, 3:38 PM EDT for Gladwin County, Ogemaw County, Roscommon County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2008, 3:38 PM EDT (19:38 UTC)
- Expired
- Jul 20, 2008, 4:10 PM EDT
- In force
- 32 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Gladwin County, MI, Ogemaw County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 201938 SVRAPX MIC051-129-143-202030- /O.NEW.KAPX.SV.W.0124.080720T1938Z-080720T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 338 PM EDT SUN JUL 20 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN... OGEMAW COUNTY IN NORTHERN LOWER MICHIGAN... GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 430 PM EDT * AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE ST. HELEN...OR 7 MILES NORTHEAST OF PRUDENVILLE...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ST. HELEN... TWIN LAKES AREA... WEST BRANCH... BOWMANVILLE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4429 8407 4408 8425 4434 8462 4441 8454 TIME...MOT...LOC 1938Z 309DEG 16KT 4435 8455 $$ JPB
2 follow-up statements
000
WWUS34 KAPX 201954
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
354 PM EDT SUN JUL 20 2008
MIC051-129-143-202030-
/O.CON.KAPX.SV.W.0124.000000T0000Z-080720T2030Z/
ROSCOMMON MI-OGEMAW MI-GLADWIN MI-
353 PM EDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR GLADWIN...OGEMAW AND ROSCOMMON COUNTIES...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LAKE ST. HELEN...OR 5 MILES SOUTHWEST OF ST. HELEN...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
TWIN LAKES AREA...
WEST BRANCH...
BOWMANVILLE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.
LAT...LON 4431 8456 4436 8452 4437 8438 4429 8407
4408 8425
TIME...MOT...LOC 1953Z 309DEG 16KT 4431 8448
$$
JPB000
WWUS34 KAPX 202010
SVSAPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
410 PM EDT SUN JUL 20 2008
MIC051-129-143-202019-
/O.CAN.KAPX.SV.W.0124.000000T0000Z-080720T2030Z/
ROSCOMMON MI-OGEMAW MI-GLADWIN MI-
409 PM EDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR GLADWIN...OGEMAW AND ROSCOMMON
COUNTIES IS CANCELLED...
AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM WHICH EARLIER PROMPTED THE SEVERE THUNDERSTORM
WARNING HAD WEAKENED. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4431 8456 4436 8452 4437 8438 4429 8407
4408 8425
TIME...MOT...LOC 2009Z 309DEG 16KT 4426 8440
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:25 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 20, 1:25 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 125 PM EDT SUN JUL 20 2008 .AVIATION...ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHRA/TSRA ACTIVITY...WITH MVFR TO AT TIMES IFR CONDITIONS EXPECTED WITHIN SHRA/TSRA. LOW CLOUDS/FOG/IFR CONDITIONS AGAIN POSSIBLE LATER TONIGHT. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL. && .UPDATE...ISSUED 1047 AM THE MAJORITY OF LINGERING AM CONVECTION HAS REMAINED RATHER WEAK SO FAR...WITH THE EXCEPTION OF A LINE OF STORMS THAT HAS ORGANIZED IN OUR FAR SE COUNTIES FROM WEST BRANCH TO GLADWIN. STORMS ARE MOVING SE TOWARD SAGINAW BAY. NO SVR WX HAS OCCURRED YET FROM THESE STORMS...AND AT TIME POINT...DO NOT ANTICIPATE SIGNIFICANT SVR POTENTIAL UNTIL LATE AFTERNOON AND EVENING WHEN WIND FIELDS STRENGTHEN (500 MB WINDS TO 45 KTS...850 MB WINDS TO 20 KTS) AND BECOME NEARLY UNIDIRECTIONAL FROM THE WEST. MODIFIED APX SOUNDING FOR 80/67 YIELDS MLCAPES OF 1900 J/KG...LIS OF -5 AND PWATS AROUND 1.25 FOR AROUND 00Z MONDAY. FAIRLY POTENT SHORT WAVE DROPS SE INTO NRN MICHIGAN BY THIS TIME...PROVIDING UPPER SUPPORT FOR THE DEVELOPMENT OF ORGANIZED CONVECTION. HAVE MADE SOME MINOR MODIFICATIONS TO THE GRIDS FOR THE AFTERNOON...BUT OVERALL FLAVOR OF THE FORECAST WILL REMAIN UNCHANGED. EXPECT NMRS SHRA/SCT TSRA WILL REDEVELOP ACROSS THE REGION THIS AFTERNOON AS DIURNAL HEATING/INSTABILITY INCREASES. AGAIN...BETTER ORGANIZED CONVECTION WILL LIKELY HOLD OFF UNTIL AFTER 21Z WITH THE ARRIVAL OF UPPER SUPPORT AND STRONGER WIND FIELDS THRU THE COLUMN. && .DISCUSSION...ISSUED AT 424 AM. WEAKER SHORT WAVE NOW TRAVERSING THE NORTHERN GREAT LAKES REGION EARLY THIS MORNING...WHILE DEEPER SHORT WAVE TROUGH RIDING ALONG THE NORTH DAKOTA/CANADIAN BORDER POISED TO MIGRATE THROUGH THE WESTERN GREAT LAKES. AT THE SFC...STALLED FRONT REMAINS ACROSS CENTRAL LOWER MICHIGAN (LARGELY SOUTH OF THE CWA) BACK ACROSS WISCONSIN AND SRN MINNESOTA WITH A WEAKISH SFC LOW PUSHING EASTWARD ALONG THE BOUNDARY. A COUPLE STORM COMPLEXES ONGOING ACROSS THE REGION. ONE LARGER (SEVERE) MCS ROLLING THROUGH NRN ILLINOIS/ INDIANA AND SRN LOWER MICHIGAN. SECOND SMALLER COMPLEX THAT EMANATED OUT OF EASTERN WISCONSIN HAS FIZZLED SUBSTANTIALLY BUT WITH A RESIDUAL MCV AND SMALL AREA OF SHOWERS NOW PRESSING THROUGH THE MBL/CAD AREA. FINALLY...SOME LIGHT SHOWER ACTIVITY ACROSS THE TIP OF THE MITT/UPPER MICHIGAN/LAKE SUPERIOR AREA APPARENTLY ALONG A LOW-MID LEVEL TROUGH/THETA-E GRADIENT STRETCHING THROUGH THAT REGION. TODAY...ANOTHER DAY OF DEALING WITH CONVECTIVE POTENTIAL...MAINLY DURING THE AFTERNOON TIMEFRAME. BUT FIRST...WILL NEED TO ADDRESS ONGOING PRECIP AND FOG WITHIN THE CWA. OBVIOUS AT THIS JUNCTURE THAT MOST SUBSTANTIAL PRECIP WILL BE RUNNING THROUGH SRN LOWER MICHIGAN THIS MORNING. TO THE NORTH...MCV AND WHATS LEFT OF THE SHOWERS LOOKING TO A BRING PERIOD OF HIGHER POPS TO A FEW AREAS SOUTH OF M-55. AND ALTHOUGH PRECIP HAS DWINDLED SUBSTANTIALLY...WITH THE SOUPY AIRMASS IN PLACE MCV RUNNING THROUGH THE AREA MAY YET BRING AN UPTICK IN SHOWER ACTIVITY ACROSS THE SRN COUNTIES. PLAN FOR NOW IS TO CARRY CHANCY POPS ACROSS THE NORTH AND ACROSS THE SOUTH THIS MORNING WITH ISOLATED POPS IN BETWEEN...AND WE WILL SEE HOW IT GOES. OTHERWISE...AREAS OF LOW CLOUDS AND FOG HAVE AGAIN DEVELOPED ACROSS NRN LOWER MICHIGAN PRIMARILY SOUTH OF M-32 BUT NOTHING THUS FAR THAT WOULD JUSTIFY A FOG HEADLINE. THEN FOR LATE MORNING INTO THE EVENING...WITH QUITE A BIT OF CLOUD COVER AND FOG IN THE AREA...ONCE AGAIN DIFFICULT TO DETERMINE JUST HOW MUCH HEATING AND INSTABILITY WE WILL GARNER. BUT SIMILAR TO SATURDAY...WILL LIKELY SEE THINNING CLOUD COVER BY MIDDAY WITH MLCAPE VALUES INCREASING INTO THE 500-1000 J/KG RANGE THIS AFTERNOON. AS FAR AS FORCING IS CONCERNED...ENHANCED LOW LEVEL CONVERGENCE LIKELY AGAIN ACROSS INLAND AREAS OF NRN LOWER MICHIGAN DUE TO SOME LAKE BREEZE COMPONENT/TERRAIN ETC. BUT UNLIKE SATURDAY...WE WILL SEE BETTER SYNOPTIC SUPPORT BY MID TO LATE AFTERNOON AS STRONGER MID LEVEL WAVE/HEIGHT FALLS AND QG-UPWARD SUPPORT BEGINS TO BEAR DOWN ON NRN MICHIGAN. COMBINED...BELIEVE WE WILL AGAIN SEE SHOWERS AND SOME THUNDERSTORMS DEVELOP ACROSS THE AREA BY AFTERNOON AND LINGER INTO THE EVENING WITH EASTERN UPPER MICHIGAN ALSO GETTING IN ON THE ACT AS HIGHER DEWPOINT AIR PRESSES BACK INTO THAT AREA. WILL CARRY LIKELY POPS FOR A GOOD PORTION OF THE CWA ACCORDINGLY AND ONCOMING DAY SHIFT CAN UP POPS AS THINGS UNFOLD. SEVERE WEATHER POTENTIAL...STRONGER LOW-MID LEVEL FLOW FORECAST ACROSS THE REGION TODAY ESPECIALLY ACROSS LOWER MICHIGAN...AND MAY BRING A LOWER END THREAT FOR STRONG THUNDERSTORM WINDS (AGAIN DEPENDENT ON HOW MUCH INSTABILITY WE MUSTER). BUT WITH HIGH FREEZING LEVELS AND PWATS >1.5 INCHES MAIN THREAT WILL ONCE AGAIN RESIDE WITH HEAVY RAINFALL. STRONGER FLOW WILL BE ABLE TO MOVE CONVECTION EASTWARD A BIT FASTER VERSUS SATURDAY AND MAY REDUCE THE DURATION OF HEAVY RAIN AT ANY ONE LOCATION. TONIGHT THROUGH MONDAY...AFTER DAYTIME CONVECTION WANES THIS EVENING...MID LEVEL FLOW FORECAST TO BUCKLE ACROSS THE NRN GREAT LAKES...THE BEGINNING OF THE END OF THE PERSISTENT ZONAL FLOW PATTERN WE/VE SEEN OVER THE LAST SEVERAL DAYS. THIS SHOULD ULTIMATELY PUSH THE STALLED FRONT ACROSS CENTRAL LOWER MICHIGAN DOWN INTO THE OHIO VALLEY ON MONDAY WHILE COOLER AND DRIER AIR BEGIN TO OVERSPREAD NRN MICHIGAN. STILL...CANNOT RULE OUT ADDITIONAL SHOWER CHANCES CONTINUING OVERNIGHT IN THE PRESENCE OF QG-UPWARD SUPPORT ASSOCIATED WITH THE MID LEVEL TROUGH ALTHOUGH I HAVE REMOVED THUNDER FROM THE OVERNIGHT PORTION OF THE FORECAST. ON MONDAY...STILL QUITE A BIT OF DISAGREEMENT AMONG THE MODELS AND UNCERTAINTY WITH THE OVERALL EVOLUTION OF THE PATTERN. BUT SOME INDICATION OF A SECONDARY LOW-MID LEVEL TROUGH AXIS SWINGING DOWN THROUGH NRN MICHIGAN MONDAY OR MONDAY NIGHT WHILE COOLER AIR ALOFT COUPLED WITH DAYTIME HEATING BRINGS A CONTINUING RISK FOR SHOWERS AND SOME THUNDERSTORMS TO THE REGION. AM PLANNING LITTLE CHANGES TO THE GOING FORECAST AT THIS JUNCTURE WITH CHANCES FOR PRECIP CONTINUING THROUGH THE DAY MONDAY. MONDAY NIGHT AND BEYOND...INDICATIONS ARE THAT THE MID LEVEL TROUGH CONTINUES TO AMPLIFY AND CLOSES OFF ACROSS ONTARIO/QUEBEC...THEN IS SLOW TO PULL OUT OF THE REGION THROUGH THE UPCOMING WEEK. COOL AIR ALOFT/HEATING OF THE DAY MAY LEAD TO CONTINUING SHOWER/THUNDERSTORM CHANCES AT LEAST THROUGH TUESDAY IN THIS SCENARIO AND JEOPARDIZES OUR CURRENT DRY TUESDAY FORECAST. BUT UPON COLLABORATION WITH SURROUNDING OFFICES HAVE KEPT THE FORECAST DRY FOR NOW...BUT CHANGES MAY BE NEEDED IN LATER FORECASTS. ADAM && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 20, 5:32 AM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 532 AM EDT SUN JUL 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 532 AM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON THROUGH THIS EVENING. GREATEST THREAT FOR STORMS WILL OCCUR BETWEEN 1 PM AND 9 PM. HEAVY RAINFALL IS EXPECTED WITH ANY STORMS. STRONGEST STORMS ACROSS NORTHERN LOWER MICHIGAN MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT...SPOTTERS...PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE AT YOUR CONVENIENCE. ADAM
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:08 PM EDT | Severe Thunderstorm Warning | APX | Gladwin | 37 min |
| Jul 20, 6:53 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency | 52 min |
| Jul 20, 7:12 PM EDT | Special Marine Warning | APX | 93 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.